Colorado, 2013

Winter Storm in Colorado, April 8 to 10, 2013

April 8 to 10, 2013 · NWS PUB · 5 events in 5 counties and zones

and northern Sangre de Cristo Mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong weather disturbance generated heavy snow accumulations of greater than 8 inches across the higher elevations of the eastern Sawatch Range...and La Garita...eastern San Juan...and northern Sangre de Cristo Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 7, 10:25 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 7, 10:25 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1125 PM MDT SUN APR 7 2013

.UPDATE...
ISSUED AT 753 PM MDT SUN APR 7 2013

CANCELLED RED FLAG WARNING THAT WAS IN EFFECT FOR TODAY.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 357 PM MDT SUN APR 7 2013

...HIGH FIRE DANGER CONTINUES...

HIGH FIRE DANGER WILL CONTINUE THIS EVENING ACROSS THE SAN LUIS
VALLEY AND SOUTHERN I-25 CORRIDOR.  WINDS HAVE BEEN AND WILL CONTINUE
TO GUST OVER 25 MPH IN THESE AREAS WITH RELATIVE HUMIDITIES RUNNING
10-15 PERCENT.  A WEAK UPPER DISTURBANCE MOVING ACROSS THE REGION
THIS EVENING MAY PRODUCE A FEW LIGHT SHOWERS...AND POSSIBLY AN
ISOLATED THUNDERSTORM...BUT NOT ENOUGH THUNDERSTORM COVERAGE TO
CARRY IN THE GRIDS. HOWEVER...THUNDERSTORMS MAY HELP TO KICK UP WIND
GUSTS LOCALLY.

ON MONDAY...MORE HIGH FIRE DANGER ACROSS THE PLAINS.  RED FLAG
WARNING NOW INCLUDES ALL OF THE SOUTHEAST PLAINS...EXCEPT FOR EL
PASO AND KIOWA COUNTIES.  WIND GUSTS OVER 40 MPH AND RELATIVE
HUMIDITIES BELOW 15 PERCENT EXPECTED.

SEVERE THREAT STILL THERE ACROSS THE FAR SOUTHEAST PLAINS MONDAY
AFTERNOON...ALTHOUGH MODELS HAVE BEEN TRYING TO PUSH IT A LITTLE
FARTHER NORTH.  SHEAR STILL LOOKS GREAT FOR ROTATING CONVECTION.
SPC HAS KIOWA...PROWERS AND PART OF BENT COUNTY IN THE SLIGHT
RISK FOR SEVERE WEATHER AREA.  POTENTIAL CONTINUES WITH STRONG
DISTURBANCE APPROACHING DURING THE AFTERNOON...AND DRY LINE IN
THE VICINITY.

THE SNOW WILL START TO FLY IN THE MOUNTAINS MONDAY AFTERNOON.  WARM
INITIALLY...BUT COLDER WITH ACCUMULATING SNOW KICKING IN BY LATE
IN THE DAY ALONG THE CONTINENTAL DIVIDE. HERE IT COMES. LW

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 357 PM MDT SUN APR 7 2013

(MONDAY NIGHT THROUGH SUNDAY)

...STRONG STORM SYSTEM TO BRING WINTER CONDITIONS TO MUCH OF THE
REGION MONDAY NIGHT THROUGH TUESDAY...

MODELS IN FAIRLY GOOD AGREEMENT WITH UPPER LOW MOVING THROUGH THE
FOUR CORNERS REGION MONDAY NIGHT AND INTO THE CENTRAL PLAINS THROUGH
WEDNESDAY. AT THE SURFACE...A STRONG COLD FRONT MOVES THROUGH THE
EASTERN PLAINS FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING.
SURFACE WINDS WILL GUST TO AROUND 60 MPH BEHIND THIS FRONT WITH
AREAS OF BLOWING SNOW CAUSING WHITE OUT CONDITIONS...ESPECIALLY OVER
NORTHERN AND EASTERN PORTIONS OF EL PASO COUNTY INTO NORTHEAST
PUEBLO...CROWLEY...OTERO AND KIOWA COUNTIES. THE HAZARDOUS WINTER
WEATHER CONDITIONS WILL COINCIDE WITH MORNING TRAVEL. SOME OF THESE
AREAS MAY NEED A WINTER STORM WATCH LATER TONIGHT OR MONDAY SO THAT
TRAVELERS ARE ALERTED TO THE DIFFICULT TRAVEL CONDITIONS. PLENTY OF
COLD AIR ALOFT WITH THIS SYSTEM AS WELL AS DECENT ISENTROPIC LIFT
ACROSS MUCH OF THE PLAINS. DIFFICULT TO DETERMINE IF THE DYNAMICS
WILL OVERCOME THE DOWNSLOPE OFF THE PALMER DIVIDE. ALSO WARM GROUND
MAY COME INTO PLAY AS WELL AS THE TIME OF DAY. NAM AND GFS KEEP
DECENT PERIOD OF SNOW OVER SOUTHERN EL PASO AND PUEBLO COUNTIES
THROUGH AT LEAST 18Z TUESDAY BEFORE DOWNSLOPE OVERCOMES THE DYNAMICS.

ANOTHER CONCERN WILL BE LOW TEMPS OVERNIGHT TUESDAY NIGHT. LATEST
MODEL RUNS KEEP CLOUD COVER IN PLACE WHICH WILL INHIBIT RADIATIONAL
COOLING. STILL TEMPS WILL BE WELL BELOW SEASONAL AVERAGES AND MAY
CATCH SOME EARLY GARDENERS AND SPRINKLER SYSTEMS.

WEDNESDAY LOOKS TO BE A RAW BLUSTERY DAY WITH BRISK NORTHERLY WINDS
AND UNSEASONABLY COOL TEMPS THROUGHOUT THE DAY. WITH AFTERNOON
SUN...COULD SEE A FEW SNOW SHOWERS DEVELOP...ESPECIALLY OVER THE
MOUNTAINS. WEDNESDAY NIGHT WILL SEE CLEARING SKIES AND PROBABLY THE
COLDEST NIGHT THIS WEEK. CERTAINLY TEMPS WILL BE WELL BELOW FREEZING.

NORTHWESTERLY FLOW ALOFT KEEPS A COUPLE SHORTWAVES MOVING THROUGH
SOUTHEAST COLORADO THURSDAY AND FRIDAY WITH A FEW SHOWERS POSSIBLE
AND TEMPS WARMING SLIGHTLY. WESTERLY FLOW ALOFT SETS UP WITH JET
SETTING UP TO OUR NORTH FOR SATURDAY AND SUNDAY. STARK

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1125 PM MDT SUN APR 7 2013

VFR CONDITIONS ARE EXPECTED AT KCOS...KPUB AND KALS THRU THE
PERIOD. STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP AT ALL
THREE TAF SITES ON MONDAY. THEY SHOULD BEGIN INCREASING IN THE
MID TO LATE MORNING HOURS AND BE STRONGEST DURING THE AFTERNOON
AND EARLY EVENING HOURS. SHOWERS AND A FEW THUNDERSTORMS WILL MOVE
ACROSS THE AREA AND COULD AFFECT THE TAF SITES MAINLY AFTER 20Z.
AFTER 03Z A FRONT WILL MOVE THROUGH KCOS AND KPUB...BRINGING
STRONG NORTHERLY WINDS AT 20 TO 35 KTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT MONDAY FOR COZ228>233-
235>237.

WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY
AFTERNOON FOR COZ072>075-079>082.

WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON
FOR COZ058-060-066-068.

BLIZZARD WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON
FOR COZ084.

&&

UPDATE...28
SHORT TERM...LW
LONG TERM...STARK
AVIATION...28
Hazardous weather outlook, Apr 7, 7:04 PM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
804 PM MDT SUN APR 7 2013

COZ058>089-093>099-081400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
804 PM MDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS...MAINLY OVER THE HIGHER TERRAIN...WILL
CONTINUE TO DIMINISH THROUGH THE REST OF THE EVENING. ANY SNOW
ACCUMULATION IS EXPECTED TO BE LIGHT AND SPOTTY AND MAINLY OVER
THE HIGHER PEAKS OF THE CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG WINTER LIKE STORM SYSTEM IS FORECAST TO MOVE ACROSS
COLORADO MONDAY THROUGH TUESDAY NIGHT...BRINGING MULTIPLE WEATHER
HAZARDS TO THE AREA.

STRONG SOUTHWESTERLY WINDS WILL DEVELOP ACROSS THE REGION MONDAY
AFTERNOON. THESE WINDS WILL COMBINE WITH VERY LOW HUMIDITY VALUES
AND VERY DRY FUELS TO PRODUCE EXTREMELY DANGEROUS FIRE WEATHER
CONDITIONS...GENERALLY ALONG AND SOUTH OF HIGHWAY 50 ACROSS THE
EASTERN PLAINS. THERE IS ALSO A RISK FOR SEVERE WEATHER MONDAY
LATE AFTERNOON AND EARLY EVENING...ESPECIALLY OVER KIOWA COUNTY.
THERE IS SOME UNCERTAINTY AT THIS TIME WITH REGARDS TO MOISTURE
AND INSTABILITY...BUT IF THUNDERSTORMS CAN DEVELOP NEAR THE KANSAS
BORDER...THEY WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING
LARGE HAIL...STRONG WINDS AND ISOLATED TORNADOES.

SNOW WILL DEVELOP ALONG THE CONTINENTAL DIVIDE BY MONDAY AFTERNOON
AND INCREASE THROUGH TUESDAY NIGHT. MEANWHILE A STRONG COLD FRONT
WILL MOVE SOUTH ACROSS THE PALMER DIVIDE AND INTERSTATE 25
CORRIDOR TUESDAY MORNING. SURFACE WINDS BEHIND THE FRONT COULD
GUST TO NEAR 65 MPH...AND WHEN COMBINED WITH MODERATE TO HEAVY
SNOW...WILL PRODUCE BLIZZARD CONDITIONS ACROSS NORTHERN EL PASO
COUNTY. AS THE FRONT MOVES SOUTH ACROSS THE PLAINS...THERE WILL BE
A PERIOD OF SNOWFALL TUESDAY MORNING AND AFTERNOON. THE FAVORED
AREAS WILL BE THE PALMER DIVIDE...EASTERN MOUNTAINS AND RATON
RIDGE. SNOW ACCUMULATIONS OF A FOOT OR MORE ARE LIKELY OVER
MOUNTAIN AREAS...WITH THE HIGHEST TOTALS OVER THE CENTRAL
MOUNTAINS AND PIKES PEAK REGION. 3 TO 6 INCHES OF SNOWFALL ARE
POSSIBLE OVER THE PALMER DIVIDE. LESS THAN 2 INCHES ARE EXPECTED
ACROSS THE PLAINS WITH THE HIGHEST AMOUNTS OVER THE SOUTHERN
INTERSTATE 25 CORRIDOR. SNOW ACROSS THE PLAINS WILL DISSIPATE
THROUGH TUESDAY EVENING...AND OVER THE MOUNTAINS BY WEDNESDAY MORNING.

VERY COLD TEMPERATURES ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY
MORNING FOR THE PLAINS. OVERNIGHT LOWS WILL RANGE IN THE LOWER TO
MID 20S. THOSE WITH SENSITIVE PLANTS AND SPRINKLER SYSTEMS THAT
ARE TURNED ON...SHOULD TAKE PRECAUTIONS TO PROTECT THEIR PROPERTY.

LIGHT SNOW WILL REMAIN POSSIBLE OVER THE CENTRAL MOUNTAINS WEDNESDAY
THROUGH SATURDAY DUE TO PERSISTENT NORTHWESTERLY FLOW. A WEAK
DISTURBANCE WILL LIKELY BRING AN INCREASED CHANCE FOR ACCUMULATING
SNOW THURSDAY AND THURSDAY NIGHT FOR THE CENTRAL MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

23/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
April 8, 12:00 AM MST to April 9, 6:00 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
April 8, 12:00 AM MST to April 9, 7:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
April 8, 9:00 PM MST to April 9, 1:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 9, 2:00 AM MST to April 10, 12:01 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
April 9, 3:00 AM MST to April 10, 12:01 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447639, 447640, 447638, 447642, 447641.